Alert archive / Virginia / River Flood Warnings in 2015
River Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Nov 10, 2015, 10:11 AM EST for Campbell County, Charlotte County, Halifax County, Virginia. It took effect at Nov 10, 2015, 4:13 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2015, 10:11 AM EST (15:11 UTC)
- In effect from
- Nov 10, 2015, 4:13 PM EST
- Expired
- Nov 11, 2015, 1:18 PM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Brookneal (BROV2).
- Action stage
- 20 ft
- Minor stage
- 23 ft
- Moderate stage
- 27 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02062500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 10, 6:16 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Nov 10, 6:16 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 616 AM EST TUE NOV 10 2015 .SYNOPSIS... A COMPLEX AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION THIS MORNING BEFORE EXITING THIS AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST LATER TODAY INTO WEDNESDAY BRINGING A RETURN TO DRY WEATHER. A FAST MOVING COLD FRONT WILL CROSS THE REGION THURSDAY MORNING. && .NEAR TERM /THROUGH TONIGHT/... AS OF 240 AM EST TUESDAY... DRIER WEATHER TO MAKE A RETURN LATER TODAY AS THE ONGOING WEDGE EXITS AHEAD OF INCREASING NW FLOW THAT WILL ARRIVE IN ADVANCE OF HIGH PRESSURE BUILDING IN FROM THE WEST THROUGH TONIGHT. HOWEVER AHEAD OF THE DRYING WILL STILL HAVE TO DEAL WITH COMPLEX LOW PRESSURE ACROSS THE REGION EARLY THIS MORNING WITH THE UPPER WAVE LIFTING BY TO THE NW THIS MORNING WHILE THE SURFACE LOW NOW OVER NORTH CAROLINA LIFTS UP THE COAST THIS AFTERNOON. BETWEEN THE TWO WILL HAVE A SHARP SHEAR AXIS THAT WILL CAUSE THE FLOW TO QUICKLY TURN FROM ONSHORE TO WESTERLY FROM SOUTHWEST TO NORTHEAST THROUGH THIS AFTERNOON. DYNAMICS AND LIFT WITH THESE FEATURES ALONG WITH CONVERGENCE ALONG THE DEPARTING COOL POOL COULD LEAD TO MORE SHOWERY NATURE RAINFALL THIS MORNING WITH EVEN SOME ISOLATED THUNDER POSSIBLE FAR NW AND SOUTHEAST EARLY ON. OTHERWISE LOOKING AT MORE DRIZZLE/FOG THAT WILL GRADUALLY GET SCOURED OUT WITH PERHAPS ONLY THE FAR NORTHEAST AND CENTRAL BLUE RIDGE POSSIBLY HANGING ON TO MORE LOW CLOUDS UNTIL THE NORTHWEST GRADIENT BREAKS THROUGH THIS AFTERNOON. TIMING OF MORE CLEARING THE KEY TO HOW WARM TEMPS WILL GO WITH INCREASING COOL ADVECTION ALOFT MOUNTAINS AND GOOD DOWNSLOPE OUT EAST WITH TIME. THINK UPSLOPE/COOLING UNDER GUSTY NW WINDS WILL KEEP MORE CLOUDS AND TEMPS IN THE 50S FAR WEST THROUGH THE DAY...WITH POINTS ALONG/EAST OF THE BLUE RIDGE BREAKING OPEN AND JUMPING INTO THE LOW/MID 60S. OTHERWISE HIGH POPS EARLY...QUICKLY DECREASING TO MAINLY ISOLATED -SHRA NW BY 18Z IF NOT SOONER. UPPER FLOW FLATTENS OVERNIGHT ALLOWING HIGH PRESSURE TO BUILD TOWARD THE APPALACHIANS LATE. HOWEVER GRADIENT BETWEEN THE HIGH AND DEEPENING LOW PRESSURE OFF NEW ENGLAND SHOULD KEEP MIXING GOING ESPCLY RIDGES THROUGH DAYBREAK. ALSO DECENT NW TRAJECTORY WITHIN A PROGGED STRONG INVERSION LIKELY TO KEEP QUITE A BIT OF LOW CLOUDS ALONG THE NW SLOPES WITH SOME OF THIS LIKELY BLEEDING OUT TO THE BLUE RIDGE OVERNIGHT. APPEARS SHOWER CHANCES OVERALL SMALL PER DRYING ALOFT BUT ENOUGH CLOUDS AND BREEZES TO KEEP LOWS MOSTLY IN THE 40S ACROSS THE REGION...WITH PERHAPS SPOTS OUT EAST THE COOLEST GIVEN BETTER RADIATIONAL CONDITIONS LATE. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 300 AM EST TUESDAY... EXPECT TO START WEDNESDAY OFF WITH MOSTLY CLEAR SKIES AS HIGH PRESSURE RESTS JUST WEST OF THE APPALACHIAN CHAIN. WEAK UPPER LEVEL RIDGING PASSING ACROSS THE REGION WILL COMBINE WITH WESTERLY DOWNSLOPE WINDS AND ABUNDANT SUNSHINE THROUGH LATE AFTERNOON TO PUSH AFTERNOON TEMPERATURES INTO THE UPPER 50S AND LOW 60S FOR THE MOUNTAINS...WHILE THE PIEDMONT CAN EXPECT MID/UPPER 60S. WIND SPEEDS WILL INCREASE WEDNESDAY NIGHT AS A DEEP LOW PRESSURE SYSTEM APPROACHES THE WESTERN GREAT LAKES FROM THE CENTRAL PLAINS... PUSHING A COLD FRONT RAPIDLY EASTWARD TOWARD THE APPALACHIANS. WINDS JUST OFF THE SURFACE WILL INCREASE TO THE 55MPH TO 60MPH RANGE SHORTLY BEFORE SUNRISE AS THE BAND OF SHOWERS/ISOLATED THUNDERSTORMS APPROACH THE WESTERN RIDGES. WHILE THE STRONGEST LOW LEVEL SHEAR/ HELICITY WILL BE FOUND NEAR THE OHIO RIVER...CONCERNED THAT WE WILL HAVE A BRIEF WINDOW WITHIN A FEW HOURS BEFORE AND AFTER SUNRISE WHERE A FEW OF THE STRONGER CELLS MAY PULL THE STRONG WINDS ALOFT DOWN TO THE SURFACE ACROSS THE MOUNTAINS. FORTUNATELY...THE COLD FRONT IS EXPECTED TO PASS QUICKLY ACROSS OUR AREA...PRODUCING A BAND OF BRIEF SHOWER ACTIVITY...WITH GREATER COVERAGE FOUND NORTH OF HIGHWAY 460. BY LUNCHTIME...THE FRONT WILL BE ADVANCING ACROSS THE COASTAL PLAIN...WITH GUSTY WESTERLY DOWNSLOPE WINDS HELPING TO BREAK UP CLOUD COVER. WIND GUSTS WILL REACH AS HIGH AS 40 MPH DURING THE AFTERNOON...AND WOULD NOT BE SURPRISED TO SEE THESE GUSTS PERSIST INTO THE NIGHT. THIS SYSTEM IS PACIFIC IN ORIGIN...MEANING THAT IT LACKS ANY TRULY COLD AIR. AS SUCH...EXPECT AFTERNOON HIGHS TO SPIKE UPWARD AS THE CLOUDS BREAK...RANGING FROM THE UPPER 50S/LOW 60S WEST TO THE UPPER 60S EAST. GUSTY WINDS WILL REMAIN THURSDAY NIGHT AND FRIDAY THANKS TO A TIGHTENED PRESSURE GRADIENT AS A DEEP LOW PRESSURE SYSTEM PUSHES FROM THE GREAT LAKES OVER EASTERN CANADA. A DRY SECONDARY COLD FRONT WILL PUSH ACROSS OUR AREA FRIDAY EVENING...WHICH WILL USHER IN COOLER CANADIAN AIR THAT WILL PUSH FRIDAY NIGHT LOWS INTO THE LOW 30S WEST AND UPPER 30S EAST. RENEWED UPPER LEVEL ENERGY SUPPORTING THE FRONT WILL CAUSE WIND SPEEDS TO INCREASE AGAIN...WITH GUSTS AS HIGH AS 40 MPH ALONG THE RIDGELINES THROUGH THE NIGHT. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 300 AM EST TUESDAY... HIGH PRESSURE WILL BUILD EAST ACROSS OUR REGION SATURDAY AND SUNDAY. HIGH TEMPERATURES ON SATURDAY WILL BE COOL WITH READINGS FROM THE MID 40S IN THE MOUNTAINS TO THE LOWER TO MID 50S IN THE PIEDMONT. AS THE HIGH CENTER TRAVELS EAST INTO THE ATLANTIC OCEAN...HIGH TEMPERATURES FOR SUNDAY AND MONDAY WILL MODERATE INTO THE MID 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. THE ECMWF IS FASTER THE GFS IN ADVECTING RICHER MOISTURE BACK INTO OUR AREA AHEAD OF THE NEXT SHORTWAVE TROUGH FOR EARLY NEXT WEEK. && .AVIATION /11Z TUESDAY THROUGH SATURDAY/... AS OF 605 AM EST TUESDAY... POOR FLYING CONDITIONS WILL CONTINUE TO PERSIST EARLY THIS MORNING WITH WIDESPREAD MVFR/IFR CIGS AND MVFR VSBYS IN RAIN AROUND KLYH AND DRIZZLE/FOG ELSEWHERE. AN AXIS OF LOW PRESSURE WILL PASS ACROSS THE REGION AND TO THE NORTHEAST BY THIS AFTERNOON ALLOWING INCREASING NORTHWEST FLOW TO TAKE SHAPE. THIS SHOULD PROVIDE FOR A TRANSITION TO VFR FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON WITH KLYH LIKELY THE LAST OF THE EASTERN SITES TO SCOUR OUT WHILE LOWER MVFR CIGS LOOK TO REDEVELOP WITH UPSLOPE FLOW AROUND KBLF/KLWB. NORTHWEST WINDS MAY ALSO BE STRONG AT TIMES ALONG THE RIDGES BY THIS AFTERNOON WITH GUSTS TO 20-25 KTS POSSIBLE. HIGH PRESSURE SHOULD CONTINUE TO BUILD EAST INTO THE AREA TONIGHT AS THE LOW HEADS OFFSHORE ALLOWING FOR A DRIER NORTHWEST TRAJECTORY INTO EARLY WEDNESDAY. HOWEVER THIS UPSLOPE COMPONENT MAY TEND TO KEEP MVFR CIGS ALONG THE WESTERN SLOPES AT TIMES OVERNIGHT WITH SOME OF THIS LOWER CANOPY POSSIBLY SPREADING OUT TO AROUND KBCB. WINDS SHOULD DIMINISH AND BECOME LIGHT EAST OF THE BLUE RIDGE BUT REMAIN GUSTY ALONG THE RIDGES FOR MUCH OF THE NIGHT. WIDESPREAD VFR WILL OCCUR WEDNESDAY WITH HIGH PRESSURE OVERHEAD FOR MUCH OF THE DAY. THIS SHOULD ALSO MAKE FOR LIGHT WIND CONDITIONS AS WELL. .EXTENDED AVIATION DISCUSSION... A FAST MOVING COLD FRONT WILL CROSS THE AREA THURSDAY MORNING WITH THE POTENTIAL FOR SHOWERS AND MVFR CONDITIONS. DRY WEATHER AND IMPROVING FLIGHT CONDITIONS ARE EXPECTED BEHIND THE FRONT ON FRIDAY. GUSTY WINDS ARE ALSO EXPECTED BEHIND THE FRONT THURSDAY NIGHT AND AGAIN FRIDAY INTO FRIDAY NIGHT. VFR WILL PREVAIL INTO THE WEEKEND WITH GUSTY NORTHWEST WINDS SLOWLY DIMINISHING BY LATER SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...JH SHORT TERM...NF LONG TERM...NF/KK AVIATION...JH/PM
Hazardous weather outlook, Nov 10, 4:22 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EST TUE NOV 10 2015 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-110930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 422 AM EST TUE NOV 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SERIES OF PASSING COLD FRONTS MAY CAUSE WESTERLY WINDS TO GUST TO 40 OR 45 MPH THURSDAY AND AGAIN FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-110930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 422 AM EST TUE NOV 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 5:29 AM EST | Areal Flood Advisory | RNK | Pittsylvania | 4 hr |
| Nov 10, 7:08 AM EST | River Flood Warning | RNK | Halifax | 3 days |
| Nov 10, 7:15 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 52 hr |
| Nov 10, 7:31 AM EST | River Flood Warning | RNK | Pittsylvania | 14 hr |
| Nov 10, 10:11 AM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 31 hr |
| Nov 10, 10:11 AM EST | River Flood Warning | RNK | Halifax | 50 hr |
| Nov 9, 7:46 PM EST | Areal Flood Advisory | RNK | Ashe, Watauga | 4 hr |
| Nov 10, 3:14 AM EST | Special Weather Statement | RNK | Greenbrier | 61 min |
Nearby
River Flood Warnings in Virginia, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.